Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

What would cause low potassium levels in a patient ?

Hi Dr Stephen. I was wondering,,what would cause low potassium levels in a patient? My sister was brought to the E.R 2 days ago, because she was having hallucinations. Seeing things,people that were not there. Mental illness runs in our family. Bi-polar, depression etc. She also is an alcoholic. I m thinking it is the alcohol causing it,,yet she claims to not be drinking any more. I suspect I am right on here!! Thank you!!
Asked On : Wed, 13 Feb 2013
Answers:  1 Views:  121
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Hi there, thanks for asking. If you think the reason for low potassium is drinking, she should have low magnesium level as well. Many medications could lead to low potassium as well. Lithium can cause it and it is used for bipolarity. Many anti hypertensive medications can cause low potassium level. If you and her doctor cannot trust on her not to drink alcohol, she may take a medication like disulfiram to avoid drinking. She also can join AA group therapy sessions in order to pass successfully the different stages of abstinence. I wish a good health for her and the family.
Answered: Fri, 15 Feb 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor